fbpx

Clozapine’s Boxed Warnings – Can You Name All Five?

Clozapine's Boxed Warnings

I was recently reviewing some clinical pearls on clozapine and was really surprised that there were five boxed warnings! After reading them over, I did recall all of the potential negative adverse effects that this drug can cause but did not remember that they were all boxed warnings. Here’s the list of clozapine’s boxed warnings:

Agranulocytosis

If you polled a majority of pharmacists, physicians, and other providers, I would guarantee that of all of clozapine’s boxed warnings, this would be the one that most would remember. Clozapine has a REMS program because of this potentially serious and life-threatening adverse effect. If you are taking any sort of board certification or pharmacology exam that tests psychotropic medications, you can probably expect to be asked about this in some way, shape, or form.

Dementia Related Psychosis

Antipsychotics used for dementia-related psychosis are at an increased risk for death. This would probably be the second most well known black box warning. This boxed warning is true for all antipsychotic medications.

Orthostatic Hypotension and Bradycardia

If you actually remember the multiple mechanisms of action for clozapine, you’ll remember that it has some alpha-blocking activity. Because of this fact, first doses are a big risk for hypotension. Also, be very aware if a provider is attempting to escalate the dose quickly as this is a riskier situation for this adverse effect as well. Many years ago, I recall a serious wrong patient medication error involving a patient receiving a higher dose of clozapine who had never been on clozapine. It likely contributed to cardiovascular collapse and the patient’s death.

Seizures

Clozapine has been reported to lower the seizure threshold. If you know a patient has a seizure history, this needs to be part of the risk/benefit assessment. Much like orthostatic hypotension, this is a dose-dependent effect.

Myocarditis

If you ever identify significant heart difficulties in a patient on clozapine, clozapine-induced myocarditis has to be part of the differential diagnosis. Involving psychiatry and cardiology in this potential situation would be critical.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Written By Eric Christianson

May 22, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories